TOXIC "legal highs" are having horrific effects on the bodies of young people who take them, a doctor has warned.
The stimulants can force the body temperature to rise to lethal levels, the heart to stop without warning and the muscles in the body to "cook themselves", leading to organ failure.
Schoolchildren are also suffering paranoia and psychosis as a result of smoking cannabis-type stimulants, a senior Glasgow medic has said.
Loading article content
Staff in the city's accident and emergency departments are struggling to treat a rising number of young people who fall ill after consuming "legal highs" - known as new psychoactive substances (NPS) - because they contain unknown and deadly chemicals.
Dr Richard Stevenson, a specialist in emergency medicine based at Glasgow Royal Infirmary, said the numbers gambling their lives on these drugs continues to rise.
He said: "Typically, these drugs make you feel more energetic, your body temperature rises and you begin to feel agitated.
"You will be very hot to the touch and that is a danger sign. You could then collapse through lack of fluids or the heart can stop without warning. If you survive this bit, your muscles will cook themselves and break down, releasing protein into your bloodstream, which blocks the kidneys and causes them to fail.
"The liver also gets damaged from the heat and some people end up with long-term liver failure."
He said some of the substances were also linked to paranoia and psychosis. He added: "There is evidence to suggest it is being consumed in schools."
Helen Henderson, 19, died on April 13 after a house party in Renfrew. Police believe she may have taken mephedrone or MCAT, a class B drug banned after becoming a popular so-called legal high.
Dr Stevenson said: "We are treating the symptoms of these new drugs rather than being able to give direct treatment for the drug."